Minnesota, 2018

Winter Storm in Minnesota, April 8, 2018

April 8, 2018 · NWS MPX · 2 events in 2 counties and zones

A storm system moved from the northern Rockies, southeast across the Northern Plains, and Upper Midwest, on Sunday, April 8th. Most of the snowfall, with amounts of 3-5 inches, fell along and south of the Minnesota River Valley during the late morning, and afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system moved from the northern Rockies, southeast across the Northern Plains, and Upper Midwest, on Sunday, April 8th. Most of the snowfall, with amounts of 3-5 inches, fell along and south of the Minnesota River Valley during the late morning, and afternoon. The heaviest fell in South Dakota, and far northern Iowa where a few areas received up to 9 inches of snow. A small portion of west central Minnesota near Canby and Madison, Minnesota, received between 6 to 8 inches of snow from the late morning, through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 8, 5:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 5:45 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
645 AM CDT Sun Apr 8 2018

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Sun Apr 8 2018

Forecast for light to moderate snow event remains on track and only
minor changes were made overnight. Biggest change was to slow down
the eastward progression of the snow chances an hour or two.
Confidence remains high in 3-5" of snowfall basically along and
south of the MN river from west central into south central MN with
amounts tailing off to 1-3" for the Twin Cities and nothing for
Ladysmith.

The wave responsible for this snow is currently moving across
central MT/WY.  Models are all similar in showing this wave
weakening this afternoon as it approaches southwest MN. This
weakening manifests itself in many ways, but the biggest impact is
the expected weakening of the LLJ to the east of the low. This
morning, this jet will be up near 50 kts in strength, but by the end
of the afternoon, it will have dropped to near 20 kts. This will
really cut back on the strength of the isentropic lift and will keep
snowfall rates from getting out of hand. Because of this weakening,
any deviations from the current forecast will likely be in the lower
as opposed to higher direction. Looking at the Garcia method, mixing
ratios on the 290k/295k surfaces are under 2 g/kg, which means the
Garcia method would say this only produces 4 inches at best, which
just further increases confidence that we won't see this storm
over perform what we have forecast this morning.

Other change to the forecast came this evening and that was to slow
the departure of pops to account for the pace with which the h7 low
works out of the area. However, this snow looks light, with most of
what we see with this storm coming during the day today. A slow
departure of the snow also means the clouds will hang in most of the
night, which will help keep temperatures tanking much tonight, with
most of the area expected to hang up in the 20s.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM CDT Sun Apr 8 2018

An active long term forecast period is expected, with a
transition from mid-level northwest flow to southwest flow.

Monday looks to be a cloudy day in the wake of Sunday's system. A
few showers may linger over west central Wisconsin early in the
day, but surface high pressure will be moving in from the west.
Temperatures will remain cool under the influence of northwest
flow. Highs in the mid to upper 30s are expected.

Temperatures are then expected to moderate 5-10 degrees each day
as the mean flow in the boundary layer takes on a south/southwest
directional component. By Wednesday, highs should be in the 50s
across much of the area, especially along/south of I-94.

By late Thursday, we see a strong Central Plains surface trough
nosing into the area. Warm air advection north of the warm front
develops over the forecast area on Thursday night, and lifts into
central MN/WI on Friday. Have introduced high chance to likely
precip chances as this occurs.

Friday into the weekend could bring a prolonged precipitation
event for our area, given the potential for a blocking high to the
east to cause the aforementioned frontal system to stall over the
region. The 08.00Z ECMWF was the most in favor of that happening,
and indicated 3+ inches of QPF for our area next weekend.
Meanwhile, the GFS was more progressive with the front exiting to
the east, and progged a mostly dry scenario after Saturday with
under 1 inch of QPF.

The other uncertainty is high temperatures; the ECMWF has 60's
nosing into southern MN on Thursday, while the GFS is about 10
degrees cooler. Will stick close to the consensus blend at this
point, but may need to go warmer for temps at the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 645 AM CDT Sun Apr 8 2018

Dry air has been slowing the eastward progress of snow across the
Dakotas and main change with the 12z TAFs was to slow the arrival
of the snow by 2 or 3 hours from what the 6z TAFs had. Out on the
central Dakotas border, there are 1/2sm to 3/4sm snow obs, but it
still looks unlikely we'll see rates like that here as this wave
and the forcing will be weakening as it is moving in to MN. Less
certainty on when the snow ends, but many of the hi-res models and
the GFS show light snow falling through much of the night, so
delayed snow ending times as well. As snow moves in, IFR/MVFR cigs
will move in as well and they do not look to have significant
improvements until after 12z Monday.

KMSP...Models show snow starting at MSP between 17z and 20z. Went
with the late end of the envelop as we have spent much of the
night slowing down the eastward progression of pops, with the dry
air in place now slowing things down a bit.

/OUTLOOK FOR KMSP/
Mon...MVFR possible early. Wind NE 5-10 kts, bcmg NW.
Tue...VFR. Wind SW 5-10 kts.
Wed...Chc MVFR cigs. Wind SE bcmg NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
     Monday for MNZ066-067-075-076-082>085-091>093.

     Winter Weather Advisory until 7 AM CDT Monday for MNZ047-048-
     054>057-064-065-073-074.

&&

SHORT TERM...MPG
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Apr 8, 2:27 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Sun Apr 8 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
327 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Snowfall may impact travel across west central, central and
southern Minnesota today and tonight. Accumulations generally from
2 to 6 inches are expected along and south of the Interstate 94
corridor in Minnesota, with the totals on the high end of that
range occurring from southwest into south central Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
April 8, 8:00 AM CST to 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

A few areas received up to 7 inches of snow around Dawson from this storm.

Winter Storm, Yellow Medicine

When
April 8, 8:00 AM CST to 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

A few areas received up to 6 inches of snow around Canby from this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739135, 739136.